A Computational Study and Stability Analysis of a Mathematical Model for In Vitro Inhibition of Cancer Cell Mutation

Abstract

Human homeostasis is the body’s ability to physiologically regulate its inner environment to ensure its stability in response to changes in the outside environment. An inability to maintain homeostasis may lead to death or disease, which is caused by a condition known as homeostatic imbalance. Normal cells follow the homeostasis when they proliferate and cancer cells do not. This work deals a model consisting of three reaction–diffusion equations representing in vitro interaction between two drugs. One drug inhibits proliferation of cancerous cells, and the other destroys these cells. The growth of in-vitro cancer cells has been studied using two numerical methods: the Predictor–Corrector and the Operator splitting method. A stability analysis of the model is performed with and without diffusion.

This is a preview of subscription content, access via your institution.

Fig. 1
Fig. 2
Fig. 3
Fig. 4
Fig. 5
Fig. 6
Fig. 7
Fig. 8
Fig. 9
Fig. 10
Fig. 11

References

  1. 1.

    Bellomo, N., Bellouquid, A., Delitala, M.: Mathematical topics on the modelling complex of multicellular systems and tumour immune cells competition. Math. Models Methods Appl. Sci. 14, 1683–1733 (2004)

    MathSciNet  Article  MATH  Google Scholar 

  2. 2.

    Bellomo, N., De Angelis, E., Preziosi, L.: Multiscale modelling and mathematical problems related to tumour evolution and medical therapy. J. Theor. Med. 5, 111–136 (2004)

    Article  MATH  Google Scholar 

  3. 3.

    Bellomo, N., Preziosi, L.: Modelling and mathematical problems related to tumour evolution and its interaction with the immune system. Math. Comput. Model. 32, 413–452 (2000)

    Article  MATH  Google Scholar 

  4. 4.

    Byrne, H.M., Preziosi, L.: Modelling solid tumour growth using the theory of mixtures. Math. Med. Biol. 20, 341–366 (2004)

    Article  MATH  Google Scholar 

  5. 5.

    Chaplain, M.A.J., Graziano, L., Preziosi, L.: Mathematical modeling of the loss of tissue compression responsiveness and its role in solid tumour development. Math. Med. Biol. 23, 197–222 (2006)

    Article  MATH  Google Scholar 

  6. 6.

    Ramis-Condie, I., Chaplin, M.J., Anederson, A.R.: Mathematical modelling of cancer cell invasion of tissue. Math. Comput. Model. 47, 533–545 (2008)

    MathSciNet  Article  Google Scholar 

  7. 7.

    Al-Husari, M., Murdoch, C., Webb, S.D.: A cellular automaton model examining the effects of oxygen, hydrogen ions and lactate on early tumour growth. J. Math. Biol. 69(4), 839–873 (2013)

    MathSciNet  Article  MATH  Google Scholar 

  8. 8.

    Anderson, A.R.: A hybrid mathematical model of solid tumour invasion, the importance of cell adhesion. Math. Med. Biol. 22, 163–186 (2005)

    Article  MATH  Google Scholar 

  9. 9.

    Turner, S., Sherratt, J.A.: Intercellular adhesion and cancer invasion, a discrete simulation using the extended potts model. J. Theor. Biol. 216, 85–100 (2002)

    MathSciNet  Article  Google Scholar 

  10. 10.

    Muna, M.-J., Kima, J.-H., Choi, J.-Y., Janga, W.-C.: Calcium homeostasis modulator 1 gene P86L polymorphism and the risk for alzheimer’s disease: a meta-analysis. Neurosci. Lett. 619, 8–14 (2016)

    Article  Google Scholar 

  11. 11.

    Murray, J.D.: Mathematical Biology I: An Introduction, 3rd edn. Springer, New York (1993)

    Book  Google Scholar 

  12. 12.

    Dey, S.K., Amato, U.: Numerical modeling of in vitro inhibition of mutation of cancer cells, CNR reports (2002), RT258, http://www.cnr.it

  13. 13.

    McNabb, A.: Comparison and existence theorems for multicomponent diffusion systems. J. Math. Anal. Appl. 3, 133–144 (1961)

    MathSciNet  Article  MATH  Google Scholar 

  14. 14.

    Pachpatte, B.G.: On nonlinear coupled reaction–diffusion equations. Appl. Math. Comput. 16, 297–307 (1985)

    MathSciNet  MATH  Google Scholar 

  15. 15.

    Pao, C.V.: Reaction diffusion equations with nonlinear boundary conditions. Nonlinear Anal. 5, 1077–1094 (1981)

    MathSciNet  Article  MATH  Google Scholar 

  16. 16.

    Pao, C.V.: On nonlinear reaction–diffusion systems. J. Math. Anal. Appl. 87, 165–198 (1982)

    MathSciNet  Article  MATH  Google Scholar 

  17. 17.

    Dey, S.K.: Computational modeling of the breast cancer treatment by immunotherapy, radiation and estrogen inhibition. Sci. Math. Jpn. Online 8, 283–292 (2003)

    MATH  Google Scholar 

  18. 18.

    Ascher, U.M., Ruuth, S.J., Wetton, B.T.R.: Implicit–explicit methods for time-dependent partial differential equations. SIAM J. Numer. Anal. 32, 797–823 (1995)

    MathSciNet  Article  MATH  Google Scholar 

  19. 19.

    Ascher, U.M., Ruuth, S.J., Spiteri, R.J.: Implicit–explicit Runge–Kutta methods for time-dependent partial differential equations. Appl. Numer. Math. 25, 151–167 (1997)

    MathSciNet  Article  MATH  Google Scholar 

  20. 20.

    Schiesser, W.E., Griffiths, G.W.: A Compendium of Partial Differential Equation Models: Method of Lines Analysis with Matlab. Cambridge University Press, Cambridge (2009)

    Book  MATH  Google Scholar 

  21. 21.

    Vande Wouwer, A., Saucez, Ph, Schiesser, W.E.: Adaptive Method of Lines. CRC Press, Boca Raton (2001)

    Book  MATH  Google Scholar 

  22. 22.

    Johnson, C.: Numerical Solutions of Partial Differential Equations by the Finite Element Method. Cambridge University Press, Cambridge (1987)

    Google Scholar 

  23. 23.

    Boyd, J.P.: Chebyshev and Fourier Spectral Methods. Dover (2001). http://depts.washington.edu/ph506/Boyd

  24. 24.

    Fornberg, B.: A Practical Guide to Pseudospectral Methods. Cambridge University Press, Cambridge (1996)

    Book  MATH  Google Scholar 

  25. 25.

    Haq, S., Bibi, N., Tirmizi, S.I.A., Usman, M.: Meshless method of lines for the numerical solution of generalized Kuramoto–Shivashinsky equation. Appl. Math. Comput. 217(6), 2404–2413 (2010)

    MathSciNet  MATH  Google Scholar 

  26. 26.

    Mohyud-Din, S.T., Negahdary, E., Usman, M.: A meshless numerical solution of the family of generalized fifth-order Korteweg-de Vries equations. Int. J. Numer. Methods Heat Fluid Flow 22(5), 641–658 (2012)

    MathSciNet  Article  MATH  Google Scholar 

  27. 27.

    Al-Khaled, K.: Numerical study of Fisher’s reaction? Diffusion equation by the Sinc collocation method. J. Comput. Appl. Math. 137(2), 245–255 (2001)

    MathSciNet  Article  MATH  Google Scholar 

  28. 28.

    Brian, P.L.I.: An infinite difference method of high order of accuracy for the solution of three-dimensional heat conduction problems. AIChE J. 7, 367–370 (1961)

    Article  Google Scholar 

  29. 29.

    Dey, S.K., Dey, C.: An explicit predictor–corrector solver with applications to burgers’ equation, NASA Technical Memo 84402, September (1983)

  30. 30.

    Farago, I., Havasiy, A.: Operator Splittings and Their Applications. Nova Science Publishers, New York (2009)

    Google Scholar 

  31. 31.

    Ladics, T.: Application of operator splitting to solve reaction–diffusion equations. Electron. J. Qual. Theory Differ. Equ. 9, 1–20 (2012)

    MathSciNet  MATH  Google Scholar 

  32. 32.

    Geiser, J.: Decomposition Methods for Differential Equations,Theory and Applications. Chapman Hall, CRC Press, London (2009)

    Book  MATH  Google Scholar 

  33. 33.

    Sapoukhina, N., Tyutyunov, Y., Arditi, A.: The role of prey-taxis in biological control. Am. Nat. 162, 61–76 (2003)

    Article  Google Scholar 

  34. 34.

    Chakraborty, A., Singh, M., Lucy, D., Ridland, P.: Predator-prey model with prey-taxis and diffusion. Math. Comput. Model. 46, 482–498 (2007)

    MathSciNet  Article  MATH  Google Scholar 

  35. 35.

    Samsuzzoha, M., Singh, M., Lucy, D.: Numerical study of an influenza epidemic model with diffusion. Appl. Math. Comput. 217, 3461–3479 (2010)

    MathSciNet  MATH  Google Scholar 

  36. 36.

    Singh, M., Easton, A., Cui, G., Kozlova, I.: A numerical study of the two-dimensional spruce-budworm reaction–diffusion equation with density dependent diffusion. Nat. Res. Model. 11, 143–154 (1998)

    MathSciNet  Article  Google Scholar 

Download references

Acknowledgments

We thank the editor and anonymous reviewers for their constructive comments, which helped us to improve the manuscript.

Author information

Affiliations

Authors

Corresponding author

Correspondence to Muhammad Usman.

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Usman, M., Flora, G., Yakopcic, C. et al. A Computational Study and Stability Analysis of a Mathematical Model for In Vitro Inhibition of Cancer Cell Mutation. Int. J. Appl. Comput. Math 3, 1861–1878 (2017). https://doi.org/10.1007/s40819-016-0201-8

Download citation

Keywords

  • Operator splitting
  • Tumor growth
  • Stability of reaction–diffusion system